Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 353, NWS Birmingham, AL

September 16, 2002Limestone County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 16, 2002, 4:24 PM CDT for Limestone County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2002, 4:24 PM CDT (21:24 UTC)
Expired
Sep 16, 2002, 5:00 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

358 
WUUS54 KBMX 162124
SVRBHM
ALC083-162200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 PM CDT MON SEP 16 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR ELKMONT...MOVING SOUTHEAST AT 20 MPH.  
OTHER STRONG STORMS WERE OVER WESTERN LIMESTONE COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATHENS.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3502 8712 3478 8707 3470 8680 3499 8680

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:09 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 16, 2:09 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
209 PM CDT MON SEP 16 2002

SURFACE CHARTS SHOWING WEAK BOUNDARY LOCATED ACROSS CENTRAL
ALABAMA THIS AFTERNOON. NORTH OF THE BOUNDARY TEMPS ARE IN THE
LOW TO MID 80S MOST AREAS...WHILE SOUTH TEMPS HAVE GENERALLY CLIMBED
INTO THE 90S.  SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ACROSS
CENTRAL ALABAMA IN ASSOCIATION WITH THE BOUNDARY AND A WEAK UPPER
LEVEL SYSTEM TRAVERSING THE AREA.

FORECAST AREA SHOULD REMAIN IN A SOUTHWESTERLY UPPER LEVEL FLOW
PATTERN THROUGH MIDWEEK.  UPPER LEVEL ENERGY SWINGING AROUND TEXAS
TROUGH WILL BE THE FOCUS FOR LIKELY SHOWERS AND THUNDERSTORMS
TOMORROW OVER NORTHERN AND WESTERN ALABAMA.  RAIN CHANCES TAPERING
OFF SLIGHTLY OVER SOUTHEASTERN ALABAMA.

PRELIMS FOLLOW.

HSV 069/085 069/088 069 4753
BHM 071/087 071/088 071 3644
MGM 071/089 071/089 070 2535

.BHM...NONE.

In the hours before

Special weather statement, Sep 16, 1:11 PM CDT, 3 hours 13 minutes before
ALZ001>050-161911-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT MON SEP 16 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA THROUGH
TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA MAINLY DURING THE PEAK HEATING HOURS OF THE AFTERNOON.
ALTHOUGH SOME STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING AND HEAVY RAINFALL...NO SEVERE THUNDERSTORMS ARE
EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE AREA THROUGH
TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.